Menu Content/Inhalt

Main Menu

Home
About Dr. Pais
Naturopathic News
Store
Links
Blog
Calendar
Contact Us

Subscribe to Naturopathic News


Login






Lost Password?
No account yet? Register
Dr. Gregory Pais, ND
Find me on Facebook

Home arrow Blog arrow ANTIBIOTICS CAUSE INJURIES
ANTIBIOTICS CAUSE INJURIES
On Thursday, Jan. 3 2008 the consumer group Public Citizen sued the Food and Drug Administration (FDA). Public Citizen is charging that the FDA is ignoring calls for stronger warnings that Cipro and similar antibiotics may cause serious tendon injuries.

At this point, the warning labels of the fluoroquinolone family of antibiotics - drugs that include the popular Cipro and Levaquin - already warn about rupture of tendons and other tendon injuries. But at this warning appears at the bottom of a list of other side effects.

Public Citizen wants those warnings upgraded to a black-box warning, the FDA's most severe type. They also want patients to get pamphlets with every bottle that describe the risk. It argues that too few patients know they're supposed to quit using the drugs if they experience symptoms such as pain or inflammation, before the tendon actually ruptures.
Public Citizen filed a petition seeking the stronger warning in August 2006. The state of Illinois had filed a similar petition in 2005. So it's been 2 years that the FDA has been ignoring these requests.

When Public Citizen first filed the petition, FDA's database showed 262 reports of tendon ruptures from 1997 to 2005, along with hundreds of other tendon problems in users of these antibiotics. Since then, the FDA has received an additional 74 reports of tendon ruptures, said Public Citizen's Dr. Sidney Wolfe. Only a fraction of drug side effects typically are reported to the agency, he noted.

Comments

Only registered users can write comments.
Please login or register.

Powered by AkoComment!